Alert archive / North Dakota / Flash Flood Warnings in 2008

Flash Flood Warning 4, NWS Bismarck, ND

August 10, 2008Stark County, North Dakota

NWS Bismarck, ND issued this flash flood warning at Aug 10, 2008, 4:59 AM MDT for Stark County, North Dakota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2008, 4:59 AM MDT (10:59 UTC)
Expired
Aug 10, 2008, 6:00 AM MDT
In force
61 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Flood severity
None

County Stark County, ND

The radar

The Bismarck radar (KBIS), 174 km from the middle of the area, began a volume at 10:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 11.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 645 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
645 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KBIS 101059
FFWBIS
NDC089-101200-
/O.NEW.KBIS.FF.W.0004.080810T1059Z-080810T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
459 AM MDT SUN AUG 10 2008

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN STARK COUNTY IN SOUTHWEST NORTH DAKOTA...

* UNTIL 600 AM MDT

* AT 450 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA...WHICH   
  HAS ALREADY RECEIVED 3 TO 4 INCHES OF RAINFALL IN THE PAST THREE   
  HOURS. ADDITIONAL RAINFALL OF UP TO AN INCH IS POSSIBLE OVER THE   
  WARNED AREA.

* THE STORM PRODUCING VERY HEAVY RAIN WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE 
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS 
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF 
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
BISMARCK.

LAT...LON 4687 10321 4680 10285 4663 10276 4663 10320

$$

SCHECK
1 follow-up statement
000
WGUS73 KBIS 101158
FFSBIS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
658 AM CDT SUN AUG 10 2008

NDC089-101207-
/O.EXP.KBIS.FF.W.0004.000000T0000Z-080810T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STARK ND-
558 AM MDT SUN AUG 10 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 AM CDT/600 AM MDT/ FOR
SOUTHWESTERN STARK COUNTY...

THE THUNDERSTORMS HAVE LEFT THE AREA AND HEAVY RAIN HAS STOPPED. 


LAT...LON 4687 10321 4680 10285 4663 10276 4663 10320

$$

SCHECK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:50 AM MDT, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 10, 2:50 AM MDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
350 AM CDT SUN AUG 10 2008

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...

FOCUS OF SHORT TERM FORECAST IS ON THUNDERSTORM ACTIVITY...WITH
SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT...AND ANOTHER ROUND
OF THUNDERSTORMS WITH WIDESPREAD HEAVY RAIN ON MONDAY. WENT WITH A
BLEND OF THE GFS AND NAM MODELS FOR DETAILS.

CURRENTLY SURFACE LOW PRESSURE EXTENDS FROM A LOW IN NORTHERN
ALBERTA TO ANOTHER LOW OVER EASTERN MONTANA TO A LOW IN EASTERN
WYOMING. THE MODELS INDICATE A STRONG LOW LEVEL JET TRANSPORTING
MOISTURE FROM THE CENTRAL PLAINS THROUGH WESTERN AND CENTRAL NORTH
DAKOTA TO SASKATCHEWAN. THIS FEATURE WOULD HELP SUPPORT
CONVECTION...ESPECIALLY ELEVATED CONVECTION. IN ADDITION...THE GFS
SHOWS A VORT MAX MOVING FROM EASTERN MONTANA INTO WESTERN NORTH
DAKOTA. THESE FEATURES ARE LIKELY ASSOCIATED WITH CONVECTION THAT
OCCURRED IN EASTERN MONTANA THAT MOVED INTO SOUTHWESTERN NORTH
DAKOTA...AND ALSO WOULD SUPPORT THE CONVECTION THAT DEVELOPED OVER
NORTHWESTERN NORTH DAKOTA. THE 4KM WRF FORECAST CONVECTION...AS WELL
AS THE NAM AND GFS...SHOWED INCREASING CONVECTION FROM MIDNIGHT TO
DAYBREAK THIS MORNING AND CONTINUED THUNDERSTORMS THROUGHOUT THE
DAY. HAVE INCREASED PRECIP CHANCES TODAY ALL AREAS. PLENTY OF CAPE
WITH VALUES REACHING 1000 TO 2000 THIS AFTERNOON AND EVENING. ENOUGH
DIRECTIONAL SHEARING WITH LOW LEVEL SOUTHEAST WINDS AND UPPER LEVEL
WEST WINDS. WESTERN HALF OF THE STATE IS UNDER A SLIGHT RISK FOR
SEVERE STORMS BY THE STORM PREDICTION CENTER. WILL MENTION SEVERE
THUNDERSTORMS THIS AFTERNOON AND TONIGHT.

LATER TONIGHT AN UPPER LEVEL LOW THAT IS OVER SOUTHERN BRITISH
COLUMBIA THIS SUNDAY MORNING HAS MOVED EAST ACROSS THE ROCKIES AND
SHORTWAVE ENERGY FROM THIS SYSTEM BEGINS ENTERING WESTERN NORTH
DAKOTA. MEANWHILE THE LOW LEVEL JET CONTINUES SENDING MOISTURE
NORTHWARD INTO NORTHERN SASKATCHEWAN THROUGH MONDAY MORNING. THE
MODELS HAVE THE LOW MOVE EAST INTO SOUTH CENTRAL CANADA AND DRIVE
THE SURFACE TROUGH EAST ACROSS THE DAKOTAS ON MONDAY. HUMID AIR WITH
DEWPOINTS IN THE 60S AHEAD OF THE TROUGH AND DEWPOINTS IN THE 40S
BEHIND THE TROUGH WILL PROVIDE STRONG LIFTING. PLENTY OF CAPE AND
INCREASED DIRECTIONAL SHEAR LIKELY BRING ANOTHER CHANCE OF SEVERE
STORMS AS WELL AS A THREAT FOR WIDESPREAD HEAVY RAIN. THE OUTLOOK
FROM THE STORM PREDICTION CENTER FOR MONDAY KEEPS THE SEVERE THREAT
SOUTH OF THE STATE...SO DID NOT MENTION SEVERE WORDING FOR MONDAY -
ALTHOUGH IT SEEMS WARRANTED. DID MENTION HEAVY RAIN.

KEPT TUESDAY DRY WITH DRY AIR MOVING IN QUICKLY FROM THE WEST AND
WEST TO NORTHWEST WINDS. MAIN FOCUS FOR TUESDAY WILL BE LOW RELATIVE
HUMIDITIES IN THE FAR WEST WHERE WILDFIRES HAVE BEEN OCCURRING. THE
THREAT WILL DEPEND ON HOW MUCH RAINFALL SOME OF THESE AREAS RECEIVE
FROM THUNDERSTORMS TODAY AND MONDAY.

.LONG TERM...WEDNESDAY THROUGH SATURDAY NIGHT...

GFS AND ECMWF HAVE CHANGED PLACES SINCE LAST NIGHT WITH THE
EVOLUTION OF MIDDLE/UPPER LEVEL SHORTWAVE ENERGY IN SHORT
RANGE...WHICH HAS BIG IMPLICATIONS FOR THE MEDIUM RANGE PERIOD.
NCEP/HPC CONTINUES TO RECOMMEND A SOLUTION BETWEEN THE TWO...WHICH
PLACES A CLOSED MIDDLE/UPPER LEVEL LOW ALONG 50N AS IT PASSES ALONG
THE NORTH DAKOTA-MANITOBA BORDER. THIS SEEMS QUITE
REASONABLE...SINCE THE TENDENCY FOR ENERGY APPROACHING SUCH A STRONG
OMEGA BLOCK AS IN CENTRAL/NORTHERN CANADA WOULD BE TO UNDERCUT THE
RIDGE OR BECOME SHEARED AND WEAKEN.

THIS TRANSLATES TO A SLOW-MOVING VORTEX PASSING CLOSE TO NORTH
DAKOTA...ALONG WITH A CHANCE FOR PRECIPITATION IN EVERY PERIOD
BEGINNING WEDNESDAY EVENING AND CONTINUING THROUGH FRIDAY EVENING.
HEIGHT RISES IN THE WAKE OF THIS LOW SHOULD BUILD AN AMPLIFIED RIDGE
INTO THE INTERMOUNTAIN REGION. ASSOCIATED CAPPING OVER NORTH DAKOTA
IS THEN EXPECTED TO REDUCE PRECIPITATION CHANCES FOR THE REMAINDER
OF THE PERIOD...THOUGH SMALL SHORTWAVES EMBEDDED IN THE MEAN FLOW
AROUND THE RIDGE COULD SPARK CONVECTION AND ARE NEARLY IMPOSSIBLE TO
FORECAST AT THIS TIME RANGE.

&&

.AVIATION...

FOG THAT DEVELOPED THIS MORNING ALONG THE MISSOURI RIVER VALLEY
QUICKLY DISSIPATED AS CLOUDS MOVED OVER THE AREA AND SLOWED COOLING.
EXPECT THAT CONDITIONS FAVORABLE FOR FOG WILL NOT RETURN TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST TO COME IN WAVES
OVER THE NEXT COUPLE DAYS AS A STRONG LOW PRESSURE SYSTEM OVER THE
NORTHERN ROCKIES PUSHES INTO THE NORTHERN PLAINS. WIDESPREAD VFR
CONDITIONS SHOULD BE THE RULE TODAY...WITH INTERMITTENT MVFR
CONDITIONS LIKELY NEAR THUNDERSTORMS. THAT SAID...CANNOT RULE OUT
VERY HEAVY RAIN WITH THESE THUNDERSTORMS. SO...IFR CONDITIONS ARE
ALSO POSSIBLE WITH THESE THUNDERSTORMS. PREDOMINANT WINDS SHOULD
REMAIN SOUTHEASTERLY THROUGH THE PERIOD.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

JV/SCHECK
Hazardous weather outlook, Aug 10, 4:53 AM MDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
553 AM CDT SUN AUG 10 2008

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-111100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
553 AM CDT SUN AUG 10 2008 /453 AM MDT SUN AUG 10 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

LOOK FOR SCATTERED THUNDERSTORMS TODAY AND TONIGHT. SOME STORMS
MAY BE SEVERE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS EXPECTED ON MONDAY...SOME WITH VERY HEAVY
RAINFALL. THERE IS A CHANCE OF THUNDERSTORMS AGAIN WEDNESDAY NIGHT
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:11 PM MDTAreal Flood AdvisoryBISBowman, Slope6 hr
Aug 9, 6:47 PM MDTSevere Thunderstorm WarningBISBowman58 min
Aug 10, 2:56 AM MDTAreal Flood AdvisoryBISStark4 hr
Aug 10, 3:34 AM MDTAreal Flood AdvisoryBISMcKenzie3 hr
Aug 10, 2:08 PM MDTAreal Flood AdvisoryBISStutsman6 hr
Aug 10, 2:25 PM MDTAreal Flood WarningBISStutsman6 hr
Aug 10, 3:35 PM MDTSevere Thunderstorm WarningBISGolden Valley, Slope40 min
Aug 10, 4:16 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley44 min

Nearby

Flash Flood Warnings in North Dakota, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.